Flood, Hughes
- When
- May 24, 7:00 AM CST to May 31, 11:59 PM CST
- Where
- Hughes County, 19.27 mi NW of Pierre to 15.05 mi NNW of Pierre
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.530, -100.650
With record snowmelt runoff in the upper Missouri River Basin along with much above normal May precipitation, dam releases on the Missouri River were increased substantially by the end of May. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in the Missouri River rising to above the flood stage of 13 feet at Pierre on May 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With record snowmelt runoff in the upper Missouri River Basin along with much above normal May precipitation, dam releases on the Missouri River were increased substantially by the end of May. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in the Missouri River rising to above the flood stage of 13 feet at Pierre on May 24th. The Missouri River rose to 15.33 feet by the end of May. Full-scale flood mitigation operations began for Pierre and Fort Pierre with sandbagging and levee building. Several thousand volunteers and National Guard soldiers helped out. The state EOC (Emergency Operations Center) was initiated in Pierre to handle all coordination of the flood operations. Several public areas were closed in Pierre including two parks. Several roads were also raised in Fort Pierre to keep access to as many homes as possible. Several homes began to flood in Fort Pierre by the end of the month. Releases from the Garrison and Oahe dams continued to increase into June and would reach historic/record levels. See June Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 5:48 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 648 AM CDT TUE MAY 24 2011 .UPDATE... ADDED AREAS OF FOG FOR THE NORTHEAST TWO THIRDS OR SO OF THE CWA FOR EARLY THIS MORNING. COOL AND MOIST NORTHEAST SFC FLOW BRINGING WIDESPREAD LOW STRATUS CLOUDS ALONG WITH AREAS OF SFC FOG TO MANY LOCATIONS THIS MORNING. PATCHY DENSE FOG IS POSSIBLE ALONG I-29 FROM WATERTOWN NORTH TO NEAR PEEVER. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH THURSDAY FORECAST CHALLENGES REVOLVE MAINLY AROUND TEMPERATURES THROUGHOUT THE PERIOD...ALONG WITH PRECIPITATION CHANCES ACROSS THE SWRN THIRD OF FORECAST ZONES TODAY THROUGH WEDNESDAY. CURRENTLY...WITH LOW STRATUS WORKING SOUTH-SOUTHWESTWARD INTO THE CWA AND MID/HIGH CLOUDS WORKING NORTH INTO THE CWA...SKIES ARE JUST ABOUT OVERCAST. TEMPERATURES...DESPITE A COOLING/DRYING NORTHEAST WIND AT THE SURFACE...ARE HOLDING GENERALLY IN THE UPPER 40S TO MID 50S. REGIONAL RADARS DEPICTING ISOLATED TO SCATTERED SHOWERS DEVELOPING ACROSS WEST RIVER COUNTIES IN NORTH CENTRAL SOUTH DAKOTA EARLY THIS MORNING...WITH ADDITIONAL RAIN SHOWER COVERAGE TRYING TO WORK UP INTO FAR SOUTH CENTRAL SODAK ON THE GREATEST AMOUNT OF AVAILABLE MID-LEVEL MOISTURE/FORCING AND LIFT ASSOCIATED WITH A MID-LEVEL SHORT-WAVE CHURNING THROUGH WYOMING THIS MORNING. RELATIVELY LITTLE NEEDED IN THE WAY OF CHANGE TO THE FORECAST THIS MORNING. POPS FOR RAIN SHOWER /ISOLATED T-STORM/ COVERAGE CONTINUES OUT ACROSS THE WESTERN AND SOUTHWESTERN ZONES TODAY AND TONIGHT IN ASSOCIATION WITH THE AFOREMENTIONED MID-LEVEL IMPULSE OF LOW PRESSURE WORKING NEWD THIS MORNING THROUGH WYOMING. THIS WAVE BECOMES SOMEWHAT DAMPENED BY THE SECONDARY AREA OF MID-LEVEL ENERGY NOW MOVING INTO THE FOUR CORNERS REGION OF THE SWRN CONUS. THIS SECOND AREA OF LOW PRESSURE IS STILL PROGGED TO UNDERGO CYCLOGENESIS TONIGHT INTO WEDNESDAY ONCE IT LIFTS OUT OF THE ROCKIES AND ONTO THE CENTRAL PLAINS. IT IS THIS SYSTEM THAT KEEPS POPS STRADDLING THE VERY SOUTHERNMOST PORTIONS OF THE CWA LATE TONIGHT AND DURING THE DAY ON WEDNESDAY. WITH HIGH PRESSURE IN PLACE...BOTH AT THE SURFACE AND MOVING OVERHEAD ALOFT...WEDNESDAY NIGHT AND THURSDAY...A DRY FORECAST STILL LOOKS HIGHLY PROBABLE. LOW LEVEL WIND TRAJECTORY AND THERMAL ADVECTION PROGS DO NOT BODE WELL FOR WARM TEMPERATURES /PARTICULARLY RELATIVE TO CLIMO/ DURING THE SHORT RANGE FORECAST. IN FACT...UNTIL THE SUN CAN ERODE THE LOW STRATUS CLOUDS AROUND TO START THE DAY TODAY...WILL BE DEALING WITH TEMPERATURES STRUGGLING TO GET OUT OF THE 40S AND 50S. COULD BE LOOKING AT A POTENTIAL TEMPERATURE FORECAST BUST TODAY IF THESE LOW CLOUDS TAKE LONGER TO DISSIPATE TODAY. .LONG TERM...THURSDAY NIGHT THROUGH SATURDAY NUMERICAL WEATHER PREDICTION MODELS STILL AT ODDS WITH THE TRACK OF A FAST MOVING SHORT-WAVE TROUGH/CLOSED LOW EJECTING OUT OF AN UNSEASONABLY LARGE/DEEP CLOSED LOW OVER THE GULF OF ALASKA. SENSIBLE WEATHER AT THE SFC...HOWEVER...IS VERY SIMILAR WITH WAA/ISNETROPIC UPGLIDE LEADING TO WIDESPREAD LIGHT TO MODERATE RAIN ALONG WITH SCATTERED ELEVATED CONVECTION LIKELY DEVELOPING GIVEN THE STRONG MID AND UPPER LEVEL FORCING AND INSTABILITY. INCREASED SHOWER/THUNDERSTORMS TO LIKELY CATEGORY WEST RIVER THURSDAY NIGHT AND EAST RIVER FOR FRIDAY. A FEW STRONG STORMS ARE POSSIBLE ALONG A THETA-E RIDGE AXIS PROGGED TO DEVELOP ALONG THE MO RIVER FRIDAY MORNING. MODEL SOLUTIONS DIFFER GREATLY FOR SATURDAY AND BEYOND. CONFIDENCE IN AN ACTIVE WEATHER PATTERN CONTINUING IS HIGH BUT TIMING OF PRECIPITATION IS LOW FOR THE WEEKEND. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES FOR LATE MAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS IFR/LIFR CIGS WILL CONTINUE ACROSS THE REGION THIS MORNING. THE LOW CIGS WILL GRADUALLY LIFT TO MVFR/LOW VFR DURING THE LATE MORNING HOURS AT KMBG...KABR...AND KATY BUT CONTINUE THROUGH THE EARLY AFTERNOON AT KPIR. MVFR/IFR VSBYS ARE ALSO EXPECTED TO CONTINUE UNTIL ABOUT MID MORNING NORTH AND EAST AND THROUGH EARLY AFTERNOON OVER SOUTHWEST PORTIONS OF THE CWA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...DORN LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 501 AM CDT TUE MAY 24 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 501 AM CDT TUE MAY 24 2011 /401 AM MDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE MISSOURI RIVER VALLEY REGION OF SOUTH DAKOTA TODAY AND TONIGHT...WITH CLOUD TO GROUND LIGHTNING THE PRIMARY WEATHER HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST OFF AND ON FROM THURSDAY THROUGH MEMORIAL DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316956, 316976.